Florida, 2018

Hail and Damaging Winds in Florida, June 20, 2018

June 20, 2018 · NWS JAX · 6 events in 4 counties and zones

A surface trough axis was over southern GA and extended into north FL into the afternoon which served as a focus for convective development over a moist and unstable airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A surface trough axis was over southern GA and extended into north FL into the afternoon which served as a focus for convective development over a moist and unstable airmass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 20, 7:31 AM EST, 6 hours 59 minutes earlier.

Area forecast discussion, Jun 20, 7:31 AM EST, 6 hours 59 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
831 AM EDT Wed Jun 20 2018

.Near Term.../Today/...

The region will be between high pressure to the Southeast and a
trough to the North Today. Diurnal instability will lead to
convective activity. With a prevailing Southwesterly
flow the West coast sea breeze will push convection toward the east
central portion of the region this afternoon, where it will meet
with the east coast sea breeze. So, the greatest chances for
convection will be this afternoon over inland NE FL.

Temperatures will moderate into the lower to middle 90s, away from
the immediate coast where readings will be a little cooler.

&&

.Aviation.../12z TAF period/...

Convection is expected to expand in coverage through the
afternoon hours, then dissipate during the evening hours.
Restrictions in and near storms will be possible along with gusty
winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  95  75  94  75 /  50  20  30  20
SSI  91  78  92  78 /  20  20  30  20
JAX  93  76  94  75 /  40  20  40  30
SGJ  92  75  91  75 /  50  30  40  30
GNV  91  74  91  75 /  60  30  40  20
OCF  91  74  91  75 /  60  30  30  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Jun 20, 1:42 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
242 PM EDT WED JUN 20 2018

FLZ023>025-031-032-201930-
Inland Duval FL-Baker FL-Inland Nassau FL-Bradford FL-Clay FL-
242 PM EDT WED JUN 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NASSAU...
NORTHEASTERN BRADFORD...SOUTHEASTERN BAKER...NORTHWESTERN CLAY AND
SOUTHWESTERN DUVAL COUNTIES UNTIL 330 PM EDT...

At 242 PM EDT, Doppler radar was tracking a strong thunderstorm over
Maxville, or 13 miles northwest of Middleburg, moving southeast at
10 mph.

Excessive cloud-to-ground lightning and wind gusts of 40 to 50 mph
can be expected along with possible minor damage.

Locations impacted include...
Macclenny, Maxville and Baldwin.

LAT...LON 3028 8215 3033 8200 3014 8184 3004 8202
TIME...MOT...LOC 1842Z 328DEG 16KT 3022 8201

PETERSON
Special weather statement, Jun 20, 1:45 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
245 PM EDT WED JUN 20 2018

FLZ022-023-GAZ150-162>164-201930-
Columbia FL-Baker FL-Ware GA-Clinch GA-Echols GA-Charlton GA-
245 PM EDT WED JUN 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BAKER...NORTHEASTERN
COLUMBIA...SOUTHEASTERN ECHOLS...SOUTHEASTERN WARE...SOUTHEASTERN
CLINCH AND CENTRAL CHARLTON COUNTIES UNTIL 330 PM EDT...

At 244 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fargo, moving southeast at 10 mph.

Excessive cloud-to-ground lightning and wind gusts of 40 to 50 mph
can be expected along with possible minor damage.

Locations impacted include...
Stephen Foster State Park.

LAT...LON 3057 8272 3058 8270 3087 8229 3060 8209
      3032 8247 3054 8272 3055 8272 3056 8273
TIME...MOT...LOC 1844Z 322DEG 12KT 3063 8248

PETERSON
Special weather statement, Jun 20, 2:21 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
321 PM EDT WED JUN 20 2018

GAZ136-152-153-202000-
Inland Glynn GA-Brantley GA-Wayne GA-
321 PM EDT WED JUN 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GLYNN...NORTHEASTERN
BRANTLEY AND SOUTHEASTERN WAYNE COUNTIES UNTIL 400 PM EDT...

At 320 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Thalmann, or 11 miles south of Gardi, moving
southeast at 10 mph.

Excessive cloud-to-ground lightning and wind gusts of 40 to 50 mph
can be expected along with possible minor damage.

Locations impacted include...
Everett, Thalmann and Mount Pleasant.

LAT...LON 3122 8168 3138 8192 3149 8182 3145 8162
      3144 8161 3143 8161 3141 8159
TIME...MOT...LOC 1920Z 295DEG 8KT 3138 8177

PETERSON
Special weather statement, Jun 20, 2:22 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
322 PM EDT WED JUN 20 2018

GAZ150-152-164-202000-
Ware GA-Brantley GA-Charlton GA-
322 PM EDT WED JUN 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BRANTLEY...EAST
CENTRAL WARE AND NORTHEASTERN CHARLTON COUNTIES UNTIL 400 PM EDT...

At 321 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fort Mudge, or 13 miles southwest of Nahunta, moving east at 10 mph.

Excessive cloud-to-ground lightning and wind gusts of 40 to 50 mph
can be expected along with possible minor damage.

Locations impacted include...
Nahunta, Hickox, Race Pond, Fort Mudge and Winokur.

LAT...LON 3102 8227 3120 8223 3120 8192 3093 8197
TIME...MOT...LOC 1921Z 279DEG 8KT 3110 8217

PETERSON
Special weather statement, Jun 20, 2:30 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
330 PM EDT WED JUN 20 2018

FLZ025-032-125-202015-
Inland Duval FL-Coastal Duval FL-Clay FL-
330 PM EDT WED JUN 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLAY AND CENTRAL
DUVAL COUNTIES UNTIL 415 PM EDT...

At 329 PM EDT, Doppler radar was tracking a strong thunderstorm near
Normandy, or 9 miles west of Jacksonville, moving southeast at 10
mph.

Excessive cloud-to-ground lightning and wind gusts of 45 to 55 mph
can be expected along with possible minor damage.

Locations impacted include...
Jacksonville, Orange Park, Nas Jax, Cisco Gardens, Ortega, Normandy,
Bellair-Meadowbrook Terrace, San Marco, Riverside and Jacksonville
Heights.

LAT...LON 3029 8194 3046 8184 3032 8159 3013 8174
TIME...MOT...LOC 1929Z 306DEG 9KT 3033 8181

PETERSON

The radar

The Jacksonville radar (KJAX), 83 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 2 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.

Heavy Rain, Bradford

When
June 20, 2:30 PM EST to 4:00 PM EST
Where
Bradford County, 2.39 mi SSW of New River
Reported by
Trained Spotter
Coordinates
29.940, -82.290

A spotter measured 2.27 along County Road 235 in 1.5 hrs.

Thunderstorm Wind, Duval

When
June 20, 2:45 PM EST
Where
Duval County, 0.6 mi E of Cambon
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
30.330, -81.790

A tree was blown down onto a home trapping one person inside. The cost of damage was unknown, but it was estimated for the inclusion of the event in Storm Data.

Lightning, Duval

When
June 20, 2:50 PM EST
Where
Duval County, 1.83 mi NW of Cambon
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
30.350, -81.820

A transformer was hit by lightning and damage. The cost of damage was unknown and it was estimated for the inclusion of the event in Storm Data.

Heavy Rain, Duval

When
June 20, 3:07 PM EST
Where
Duval County, 1.38 mi ESE of Wesconnett
Reported by
Public
Coordinates
30.240, -81.730

Ponding of water was reported along 103rd Street.

Hail, Flagler

When
June 20, 4:17 PM EST
Where
Flagler County, 0.92 mi NE of Lake Disston
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.300, -81.380

Quarter size hail was reported near Lake Disston.

Thunderstorm Wind, Suwannee

When
June 20, 6:35 PM EST
Where
Suwannee County, 0.91 mi SW of Live Oak
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.290, -82.990

Two trees were blown down within the city of Live Oak and blocked roadways.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769124, 769127, 769126, 769123, 769122, 769128.